Papers Drug points

Eosinophilic pneumonia induced by dapsone

BMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7152.181 (Published 18 July 1998) Cite this as: BMJ 1998;317:181
  1. D Jaffuel,
  2. B Lebel,
  3. D Hillaire-Buys,
  4. J Pene,
  5. P Godard,
  6. F-B Michel,
  7. J-P Blayac,
  8. J Bousquet,
  9. P Demolyi
  1. Maladies Respiratoires and Centre Regional de Pharmacovigilance, Centre Hospitalier Universitaire de Montpellier, 34295 Montpellier Cedex 5, France

    Pulmonary eosinophilia can be caused by numerous drugs and may be life threatening. To our knowledge, only one case of eosinophilic pneumonia associated with dapsone has been reported.1 We report a case of pulmonary eosinophilia induced by dapsone and confirmed by unintentional rechallenge with the drug.

    A 60 year old woman with chronic urticaria was treated with dapsone (100 mg/day) in November 1994 because conventional treatment (H1 receptor antagonists and corticosteroids) was insufficient. Two weeks later she presented at a local hospital with dyspnoea, wheezing, productive cough, and a fever of 38.5°C. Physical examination showed crackles. Laboratory tests showed a rise in the erythrocyte sedimentation rate to 86 mm in the first hour, a leucocyte count of 11.3*9/l (9.4% eosinophils), and a haemoglobin concentration of 70 g/l. A chest radiograph showed bilateral interstitial infiltrates. Dapsone treatment was withdrawn because of the anaemia, and treatment with ampicillin and erythromycin was started. This led to a rapid reduction in lung symptoms and the disappearance of the radiographic infiltrates. Atypical pneumonia was diagnosed.

    In February 1995 dapsone was prescribed again for worsening urticaria. A few hours after starting treatment she had a further episode of dyspnoea, cough, and fever. Her family doctor stopped dapsone treatment and referred her to our hospital 48 hours later. On admission, only cough and bilateral crackles persisted. Leucocyte count, haemoglobin concentration, blood gas concentrations, a chest radiograph, and the results of lung function tests were normal. Bronchoalveolar lavage fluid contained 136 800 cells/ml (21% eosinophils) but no infectious agents. Eight months after dapsone treatment was stopped a physical examination and repeat tests gave normal results. We did not find any blood histamine release or lymphocyte proliferation in the presence of dapsone.

    This case suggests that dapsone should be added to the list of drugs that induce eosinophilic pneumonia.1 Four cases of eosinophilic pneumonia have been reported for the combination of pyrimethamine with dapsone. 2 3 Pyrimethamine was incriminated in all cases without any formal proof.4 Our data show that dapsone may be implicated in some cases of eosinophilic pneumonia induced by the combination of pyrimethamine with dapsone.

    References

    View Abstract